Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2003, 3:57 PM CDT for Kingsbury County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 3:57 PM CDT (20:57 UTC)
- Expired
- Jun 22, 2003, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Kingsbury County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 222057 CCA SVRFSD SDC077-222130- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION FOR LOCATION SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 356 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 430 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BANCROFT...OR ABOUT 13 MILES NORTHWEST OF DE SMET...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL PRODUCE HAIL AS LARGE AS QUARTERS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4440 9786 4441 9766 4454 9760 4453 9785 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 22, 2:00 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 200 PM CDT SUN JUN 22 2003 LOOKS LIKE A POTENTIALLY ACTIVE LATE AFTERNOON AND EVENING ACRS THE CWA. STLT AND MESO ANLYS SHOWS WK SFC LOW OVR N CNTRL NE WITH A CNVRGNC ZONE/TROF EXTNDING UP THRU CNTRL SD THEN NEWD TO FAR NERN SD. SFC DWPTS OF 70+ STARTING TO POOL AHD OF THIS BNDRY. RUC CAPES WL BE TOPPING 2000 J/KG IN THE NEXT 1 TO 2 HOURS FM JAMES RIVER W IN THE FSD CWA. XPCT CNVCTN TO START FIRING AFTER 20-21Z IN THE WRN ZNS...QUICKLY SPRDG E TO BIG SIOUX RIVER THRU 00Z. AREAS W OF I29 WL HAVE BEST CHC FOR SVR THRU EARLY EVNG...THEN TSRA WL SPREAD E INTO IA AND MN ZONES WITH LOCALLY HVY RAIN BECOMING THE MAIN THREAT AFTER MDNGT. FNTL BNDRY TO HANG UP ACRS CWA FOR THE NEXT 2 TO 3 DAYS KEEPING ACTIVE WEATHER IN THE AREA. DEPENDING ON TIMING OF CNVCTN...CUD STILL HAVE SVR CHCS FOR MON AFTN AND EVNG. A LOT OF THIS ALSO DEPENDS ON HOW QUICKLY IN THE MRNG CLDS AND RESIDUAL SHRA CLEAR OUT. EXTENDED PROGS STILL SHOWING THINGS DRYING OUT FOR THUR THRU SAT. THEN ANOTHER SFC FNT AND UPR LVL WV TO MOV TWD REGION ON SUNDAY. XPCT ENUF RETURN MSTR TO MAKE IT NWD INTO CWA BY SUN AFTN AND EVNG TO WARRANT CHC TSRA ON DAY 7. WL BE TRYING TO GET ZONES OUT AT 330 PM CDT TO ALLOW MORE FOCUS ON TSRA DEVELOPMENT. .FSD...NONE MG
Hazardous weather outlook, Jun 22, 10:54 AM CDT, 5 hours 3 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER SOUTHEAST OF A LINE FROM SIOUX CITY TO SPENCER IOWA THROUGH EARLY AFTERNOON...AND COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...NEAR AND WEST OF THE JAMES RIVER IN SOUTH DAKOTA...AND IN THE MISSOURI RIVER VALLEY FROM CHAMBERLAIN TO SIOUX CITY...AS FAR EAST AS STORM LAKE IOWA. THIS ACTIVITY WILL SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA TONIGHT. TORNADOES AND LARGE HAIL WILL BE THE PRIMARY THREAT LATE THIS AFTERNOON INTO THE EVENING...ACROSS THE MISSOURI AND JAMES RIVER VALLEYS. AS THE STORMS MOVE TOWARD THE INTERSTATE 29 CORRIDOR LATER THIS EVENING... DAMAGING WINDS WILL BECOME MORE OF A HAZARD...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE. DAMAGING WINDS WILL BECOME THE PRIMARY THREAT FARTHER EAST...AS THE STORMS MOVE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT. FLOODING... SCATTERED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AGAIN TONIGHT... WITH LOCALIZED FLOODING POSSIBLE MAINLY EAST OF A YANKTON TO BROOKINGS LINE IN SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO MONDAY MORNING. AFTER THIS ACTIVITY DECREASES...AND AS TEMPERATURES CLIMB THROUGH THE DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE MONDAY AFTERNOON. EXACT TIMING AND LOCATION OF ANY REDEVELOPMENT IS DIFFICULT TO PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF THUNDERSTORMS EARLIER IN THE DAY. HOWEVER AT THIS TIME...THERE IS A MODERATE RISK OF SEVERE WEATHER MONDAY AND MONDAY NIGHT...ACROSS ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA. SIMILAR TO TODAY...TORNADOES AND LARGE HAIL WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO TUESDAY AND TUESDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES RESULTING FROM EARLIER THUNDERSTORM ACTIVITY ARE EXPECTED TO PERSIST OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM SOUTHWEST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA...AND AFTER 7 PM IN THE REMAINDER OF SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA...TO FAR SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:24 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 36 min |
| Jun 22, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.